Heavy Snow, Mason
- When
- February 16, 12:00 AM EST to 11:59 PM EST
- Where
- Mason forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
A major ice storm developed across much of central lower Michigan producing around a quarter to half inch of ice accumulation between Route 10 and I-96. Thousands of homes lost power from just north of Grand Rapids to Lansing north to Route 10 and many areas did not have power for three to five days.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A major ice storm developed across much of central lower Michigan producing around a quarter to half inch of ice accumulation between Route 10 and I-96. Thousands of homes lost power from just north of Grand Rapids to Lansing north to Route 10 and many areas did not have power for three to five days. There were numerous reports of downed trees and power lines all across that area. Just north and northwest of that area precipitation mainly fell in the form of snow, and six to eight inches of snow fell across northern Mason and Lake counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 15, 10:41 PM EST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1041 PM EST WED FEB 15 2006 .UPDATE... LATEST SFC ANALYSIS THIS EVENING SHOWS THE FRONT THAT CAME THROUGH THE CWFA LATE LAST NIGHT AND DURING THE DAY TODAY HAS MOVED TO JUST NORTH OF KIND AND IS IN THE VICINITY OF KCLE. PLENTY OF WARM AIR SOUTH OF THIS SYSTEM WITH COLDER AIR MOVING IN NORTH OF THE BOUNDARY. ALSO ON THE SFC ANALYSIS IS A WEAK SFC LOW NEAR KSGF IN MO. STRONG ISENTROPIC ASCENT IS ONGOING ACROSS THE REGION WITH PCPN BECOMING MORE WIDESPREAD ACROSS THE AREA. THE MOST IMPRESSIVE BAND OF PCPN CURRENTLY EXTENDS FROM KMSN TO NORTH OF KMKE AND IS MAKING A RUN TOWARD THE WEST. THIS BAND OF SNOW IS OCCURRING AS A RESULT OF A FAIRLY DECENT AREA OF MID LEVEL FGEN. THIS BAND OF FGEN IS EXPECTED TO SLIP EAST ACROSS THE NRN THIRD OF THE CWFA IN THE NEXT FEW HOURS BEFORE RACING EAST. SNOWFALL WILL CONTINUE TO DEVELOP...WITH THE BEST SNOWFALL RATES UP NORTH IN ASSOCIATION WITH THE FGEN. RADAR TRENDS ALSO SUPPORT THIS BAND OF SNOW HEADING FOR THE NRN THIRD OF THE CWFA. THE SNOWFALL WILL BE RATHER SHORT IN DURATION /4-6 HOURS/...BUT SNOWFALL RATES MAY APPROACH AN INCH PER HOUR AT TIMES. WE WILL BUMP SNOW TOTALS UP JUST A TAD OVER THE FAR NORTH. ELSEWHERE...PCPN HAS DEVELOPED...BUT IS A LITTLE MORE CONVECTIVE IN NATURE. OBS OVER THE SOUTH HAVING BEEN REPORTING RAIN AND SNOW...WITH SOME SLEET MIXED IN AT TIMES WITH THE HEAVIER CONVECTIVE BURSTS. TEMPS AT THE SFC ARE A LITTLE HIGHER COMPARED TO 12Z AND 18Z MOS TRENDS...AND THIS MAY BE INDICATIVE OF THE TREND THAT MAY BE UNFOLDING WITH THIS ENTIRE EVENT. IT STILL LOOKS LIKE THE FAR SRN AREAS WILL BE CHANGING OVER TO RAIN AS WARMER AIR ALOFT MOVES IN. NORTH OF THE FAR SRN COUNTIES...SNOW WILL BE MORE PREDOMINATE...BUT RAIN IS NOT OUT OF THE QUESTION...AND SLEET WILL BE POSSIBLE. SFC TEMPS WILL CONTINUE TO BE MONITORED. OVER THE SRN HALF OF THE CWFA...SNOW AMOUNTS WILL NOT BE AS IMPRESSIVE AS THE NORTH...A COUPLE INCHES POSSIBLE ALONG THE INTERSTATE 96 CORRIDOR WITH LESS SOUTH. ALL IN ALL...HAVE ADJUSTED THINGS SOME...BUT OVERALL THINGS WORKING OUT AS PLANNED WITH A SLIGHT NORTHWARD SHIFT. NEW NAM MODEL RUN COMING IN SUGGESTS A FURTHER NORTHWARD SHIFT IN THE NEXT SYSTEM COMING IN TOMORROW. AT THIS POINT...WILL LEAVE HEADLINES AS IS...AND WILL RE-EVALUATE THE DETAILS OF IT...OTHER MODEL RUNS...AND CURRENT TRENDS IN OBSERVED WEATHER FOR THE MORNING PACKAGE FOR POSSIBLE HEADLINE CHANGES. && .GRR WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING IN EFFECT ROUGHLY ALONG AND NORTH OF A LINE FROM ALLEGAN TO ST. JOHNS FROM MIDNIGHT TONIGHT THROUGH 5 AM FRIDAY. WINTER WEATHER ADVISORY FURTHER SOUTH INTO THURSDAY MORNING. && NJJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 715 AM EST WED FEB 15 2006 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-161200- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 715 AM EST WED FEB 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT 2 TO 4 INCHES OF SNOW IS EXPECTED TONIGHT NORTH OF A LINE FROM ROUGHLY HOLLAND TO ST JOHNS. A MIXTURE OF FREEZING RAIN AND SLEET IS LIKELY IN A BAND FROM SOUTH HAVEN TO HASTINGS TO LANSING... WITH SIGNIFICANT ICE ACCUMULATIONS POSSIBLE. PRIMARILY RAIN IS EXPECTED SOUTH OF A LINE FROM SOUTH HAVEN TO LANSING TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A MAJOR WINTER STORM WILL IMPACT SOUTHWEST MICHIGAN THURSDAY AND THURSDAY NIGHT. STRENGTHENING LOW PRESSURE IS FORECAST TO TRACK FROM CENTRAL ILLINOIS TO SOUTHEAST MICHIGAN DURING THIS TIME. 6 OR MORE INCHES OF SNOW IS POSSIBLE ON THURSDAY AND THURSDAY NIGHT NORTH OF A LINE FROM MUSKEGON TO MOUNT PLEASANT. A SIGNIFICANT ICE STORM IS POSSIBLE JUST SOUTH OF THAT...TO A LINE EXTENDING FROM HOLLAND TO LANSING. PRIMARILY RAIN AND A FEW THUNDERSTORMS IS LIKELY SOUTH OF A HOLLAND TO LANSING LINE. THE MIXTURE OF PRECIPITATION WILL CHANGE OVER TO ALL SNOW THURSDAY NIGHT...WITH AREAS OF BLOWING SNOW POSSIBLE AS NORTH WINDS GUST TO 40 MPH. SHOULD SIGNIFICANT ICE ACCUMULATIONS TAKE PLACE FROM TONIGHT THROUGH THURSDAY NIGHT... THE STRONG WINDS ON THE BACK SIDE OF THE LOW PRESSURE SYSTEM COULD KNOCK DOWN TREE LIMBS AND POWER LINES AND CAUSE WIDESPREAD POWER OUTAGES. BITTER COLD ARCTIC AIR WILL ARRIVE FRIDAY AND REMAIN OVER THE REGION THROUGH THE WEEKEND. SOME LAKE EFFECT SNOW SHOWERS CAN BE EXPECTED... ALTHOUGH ACCUMULATIONS OVER THE WEEKEND SHOULD BE MINOR. THE SNOW SHOWERS WILL PROBABLY INCREASE IN COVERAGE AND INTENSITY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER WINTER WEATHER REPORTS SUCH AS PRECIPITATION TYPE AND SNOW AND ICE ACCUMULATION MEASUREMENTS WOULD BE VERY HELPFUL. USE OUR SPOTTER REPORT FORM AT WWW.WEATHER.GOV/GRR. MEADE
The national radar mosaic for the moment the first event began.
11 ice storm, 2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487290, 5487362, 5487363, 5487364, 5487365, 5487366, 5487367, 5487368, 5487369, 5487370, 5487371, 5487372, 5487373.